I have been on bupropion for about 9 months. 2 times I drank a little and had terrible seizures, paranoia, hallucinations, etc. I didn't realize until the second time when someone looked it up that drinking with this med causes all those things. I am in college and occasionally at parties want to have a few drinks. I know stopping anti depressants isn't good but I'm in college and I want to live a little. How long do I have to stop taking bupropion before drinking at a party? I take bupropion 150mg and I am 18 years old, 100 pounds, 5 feet tall. Thank you!
"The elimination half-life of bupropion falls within the range of 8 to 39 hours, for an average of 21 hours. Based on this information, it can be estimated that bupropion remains in your plasma for 1.83 days to 8.94 days after your last dose. Considering the average elimination half-life of 21 hours, we can hypothesize that Bupropion will likely stay in your system for 4.81 days after you stop taking it."
Having said all of the above you must inform your DR. and stop gradually under his/ her supervision, DO NOT STOP ABRUPTLY/COLD TURKEY this can lead to withdrawal symptoms such as:
Anger: Many people experience anger and sometimes “rage” when they quit taking this medication. I remember when I stopped taking it I felt pretty angry and more impulsive than I usually do. If you have become crabby within the first week of stopping this drug, it is likely a result of the withdrawal.
Anxiety: Some people become pretty anxious when they stop taking Wellbutrin. In most cases while on this medication, anxiety tends to increase. However, some people also experience an increase when coming off of it. Although an anxious response upon withdrawal may seem counterintuitive, it’s very possible.
Body aches: It is pretty common to experience general muscle aches and pains throughout the body when coming off of Wellbutrin. These may be uncomfortable for a few days, but will eventually subside. If they are difficult to deal with, make sure you are getting plenty of rest, water, and consider taking some over-the-counter pain relief.
Crying spells: You may want to cry all day when you first stop taking this medication. This is because your emotions are running rampant and your depression may have come back full force. In fact the depression that you experience during withdrawal may be even more severe than before you started the drug. Realize that the crying is normal to experience during withdrawal.
Depersonalization: While taking this drug you may feel “depersonalized” or unlike yourself. When you stop taking it, you may continue to experience this symptom. It will eventually go away. If you panic about feeling this way, it may continue to make it worse.
Depression: Many people feel good on the Wellbutrin and when they quit taking it, their depression rears its ugly head again. Realize that withdrawal from any medication is going to result in depression – usually pretty severe. This is because your neurotransmitter levels have not stabilized. Some people mistakenly think their depression is “worse” after the medication when really it’s a result of a chemical imbalance caused by withdrawal.
Dizziness: Nearly all antidepressant withdrawals are associated with feelings of dizziness. If you feel dizzy when coming off of this drug, you are not alone. Most people experience some sort of dizziness and in some cases vertigo as a result of their withdrawal. This is just a sign that your body was expecting the drug and it is no longer receiving it so it reacts by making you dizzy.
Fatigue: Since this medication has a stimulating effect and tends to give people a lot of energy, it is common to experience fatigue, lethargy, and sleepiness when someone quits this drug. For most people, the fatigue will subside within a few weeks. This is because this drug was inhibiting dopamine reuptake and norepinephrine – now you no longer have that going on.
Headaches: During withdrawal, many people report feeling headaches – some to the point of migraines. If you are struggling with a withdrawal headache, the best thing you can do for yourself is rest, drink plenty of water, and relax.
Increased appetite: Being on this medication tends to make people have less of an appetite. When they quit taking it, their appetite returns to normal and they eat more. This is associated with a weight gain that people experience when they quit Bupropion.
Insomnia: Although most people experience insomnia while on Bupropion, it is also possible to experience it while coming off of the drug. During any withdrawal, your body and brain are trying to restore normal function without the drug. Therefore you may have difficulty falling asleep at night.
Irritability: Many people become irritable when they come off of an antidepressant. Bupropion tends to do a great job at making people feel less depressed and more energetic. When you take away the antidepressant effect and reduce a person’s energy, they may become irritable.
Lack of coordination: During the withdrawal period, your coordination may become “off” and you may have difficulties performing tasks. Not everyone experiences this, but if you notice that your coordination seems off, you may want to stay away from heavy machinery and/or driving until it returns.
Libido changes: Some people report that their libido decreases during withdrawal from Wellbutrin. This is due to the fact that while they were on the medication, it actually increased their sex drive – in some cases to the point of “hypersexuality.” When quitting this medication, you may notice a temporary drop in sexual interest.
Nausea: Many people report feeling nauseated when they quit taking Wellbutrin. This goes hand-in-hand with vomiting that people experience. The nausea may become so extreme that it causes a person to throw up. This symptom may last for awhile before you feel less nauseated.
Seizures: One tricky symptom that needs to be highlighted is that of seizures. If you are susceptible to seizures, you should have never taken this medication in the first place. Anyways some people end up taking this medication for awhile, withdraw too quickly and experience seizures. Although these aren’t common, they do happen which is why you should always withdraw gradually with caution.
Vomiting: It has been reported that some people end up vomiting during their withdrawal process. This is simply a natural reaction to the body trying to respond to no longer having the drug for functioning.
Weight gain: Wellbutrin is an antidepressant that causes weight loss in many people that take it. It does this by speeding up the body’s natural metabolic response while simultaneously decreasing appetite. It has a stimulating effect for most people which also promotes activity. When people quit, their metabolism returns to a baseline, their full appetite returns, and they may become lethargic – a recipe for weight gain.
Note:The Bupropion itself is eliminated usually within 5 days, but its active metabolites can take up to 10 days for elimination. For this reason, discontinuation symptoms may become most noticeable after being drug-free for 5-10 days.
Source Mental Health Daily.-
You are right , you are young, I am not encouraging you to drink at all, but as you said "Live a little".
A word of advice, inform your Dr. and let him/her evaluate the risks and benefits involved, and if your Dr. decides to stop this AD, then do not drink in excess, alcohol is a depressant, so it is not good for you specially if you are depressed, be careful and enjoy life... but just a little!lol
Excellent answer, my friend! I would re-iterate, magee, that it's your doctor who should give you advice on this question as you have very little body mass and have already experienced the interaction of bupropion and alcohol first hand. Alcohol (ethanol) is a depressant drug and not only interacts but can affect the efficacy of the bupropion ~ in so many words cancelling it's beneficial effects.
Talk to your doctor and make an informed decision.
Best regards, Wildcat
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 23 Jun 2015 • 2 answers
Posted 3 Jan 2017 • 1 answer
Posted 16 Jan 2017 • 2 answers
Will the effectiveness of my antidepressants change if I take it at night instead of in the morning?
Posted 14 Apr 2017 • 3 answers
Posted 12 Aug 2017 • 1 answer